Sudden unexpected death in a female fitness athlete, with a possible connection to the use of anabolic androgenic steroids (AAS) and ephedrine

Forensic Sci Int. 2009 Jan 30;184(1-3):e7-11. doi: 10.1016/j.forsciint.2008.11.004. Epub 2008 Dec 24.

Abstract

The use of anabolic androgenic steroids (AAS) has been associated with different adverse effects, some of which potentially lethal. Most users of AAS are male, but the prevalence of such use appears to be increasing in females. Here we present a sudden unexpected death in a female fitness athlete with a possible connection to use of doping agents.

Publication types

  • Case Reports

MeSH terms

  • Adrenal Glands / pathology
  • Adult
  • Anabolic Agents / urine
  • Central Nervous System Stimulants / adverse effects
  • Central Nervous System Stimulants / blood*
  • Death, Sudden / etiology*
  • Doping in Sports*
  • Ephedrine / adverse effects
  • Ephedrine / blood*
  • Epitestosterone / blood
  • Female
  • Forensic Toxicology
  • Heart Ventricles / pathology
  • Humans
  • Lung / pathology
  • Myocardium / pathology
  • Phenylpropanolamine / adverse effects
  • Phenylpropanolamine / blood*
  • Stanozolol / urine
  • Sympathomimetics / adverse effects
  • Sympathomimetics / blood*
  • Testosterone / analogs & derivatives
  • Testosterone / urine

Substances

  • Anabolic Agents
  • Central Nervous System Stimulants
  • Sympathomimetics
  • Phenylpropanolamine
  • Testosterone
  • Epitestosterone
  • Stanozolol
  • boldenone
  • Ephedrine